NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, March 30, 2015
Endometrial Cancer and Low Hemoglobin
My mother is currently being treated for a reoccurrence of endometrial cancer with chemotherapy (and injections of neulasta). She previously was treated with chemo and radiation (2006). She is now suffering with back fractures (after effect of the radiation therapy) and is extremely lightheaded. She just found out that her hemoglobin count is very low (>9). She will have her second blood transfusion tomorrow (2 units). As our lives and understanding of this disease is day-to-day at this point in our lives, I would appreciate any explanation you could give me for the drop in hemoglobin which she hasn`t experienced in the past. Does this mean she is failing? (I won`t bring that point up to the doctors as I don`t want my mom to necessarily hear the answer. She is putting up an incredible fight and has come incredibly far over the past year.)
Your mother’s doctors know her the best and you should ask her doctors every question you have about her. I would imagine that your mother knows she is ill and may even have the same question about her hemoglobin.
It is not possible for us to tell why your mother’s hemoglobin is dropping. Some of the most common causes of anemia in people with cancer include bleeding, which can occur from the bowel or the bladder. This can be related to the actual tumor, changes from radiation, or an ulcer. Radiation therapy can limit the bone marrow from making red cells, also causing anemia. Most chemotherapy drugs can do the same, but this occurs only while taking the chemotherapy and usually doesn’t last for more than a month or so. When people have cancer or any other chronic illness, it takes more for the body to perform many of it’s usual functions, including developing all types of new blood cells.
Joanna M Brell, MD
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University